Connecticut, 2002Tornado in Connecticut, June 5, 2002
June 5, 2002 · NWS ALY · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 9:00 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 5, 9:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT TUE JUN 5 2002
.DISC...WILL UPDATE ZONES TO REMOVE TORNADO WATCH. ALSO LATEST
RADAR PIC SHOWING GOOD BAND OF HVY PCPN IN MIDDLE OF CWA. WILL WORD
ALL ZONES AS SCATTERED SHOWERS AND THUNDERSTORMS UNTIL A LITTLE
AFTER MIDNIGHT...THEN OCCASIONAL RAIN. WILL WORD NORTHERN
ADIRONDACKS AS OCCASIONAL RAIN.
.HYDRO STATUS...PCPN AMTS FROM TSRA AS HIGH AS 3 INCHES. WILL HAVE
TO KEEP A CLOSE EYE ON RIVERS AND STREAMS IN SCHOHARIE VALLEY AND
MOHAWK VALLEY.
.ALY...NONE.
KOLECI
In the hours before
Local storm report, Jun 5, 8:53 PM EST, 2 hours 2 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0951PM WED JUN 05 2002
#1 0000001 000
CNWH WLSR QHQT QTRF APTS WAPT
01056 FILE 28 PD NORWICH NY0082400 JUN 05-02
TO NATIONAL WEATHER SERVICE
COPY SEMO DUTY OFFICER
THUNDERSTORM/HIGH WIND REPORT
COUNTY(S) AFFECTED: CHENANGO
LOCATION (INCLUDING TOWN AND NEAREST ROAD): CITY OF NORWICH
DATE AND TIME CONDITION STARTED: 7:35PM 6/5/02
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WATER FROM HEAVY RAIN CAUSED STREET
CLOSING,SEWER BACK UP AND MAN HOLE COVER TO LIFT//LIGHTENING STRIKE CAUSED A
WATER PIPE IN A RESIDENCE TO BURST
CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE) ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME) ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT) ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG) ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL) ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT) ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO: ( ) - TREES
( ) - POWER/TELCO POLES ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - CROPS
NUMBER KILLED: 0 NUMBER INJURED: 0
CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE ( ) - CROPS
( ) - SMALL TREES/SHRUBS ( ) - LARGE TREES
( ) - COMM. BUILDINGS ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES
RELIABLE WIND SPEED REPORTS: MPH OR KNOTS
NUMBER KILLED: 0 NUMBER INJURED: 0
FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE
REMARKS:
AUTH PHONE #: 607 336-9125
AUTH SGT VAN MILES 9-53PM
OPER - MILES,VAN L 2151Special weather statement, Jun 5, 9:02 PM EST, 1 hour 53 minutes before
CTZ001-MAZ001-NYZ058>061-063>066-060400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EDT WED JUN 5 2002
...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE UNTIL MIDNIGHT...
THE TORNADO WATCH HAS BEEN ALLOW TO EXPIRE. HOWEVER...A CLUSTER OF
STRONG TO LOCALLY SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
THE BERKSHIRES...SOUTHERN CATSKILLS..MID HUDSON VALLEY AND
LITCHFIELD COUNTY. THE STORMS WILL CONTAIN STRONG GUSTY
WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND END
AROUND MIDNIGHT.
Special weather statement, Jun 5, 9:10 PM EST, 1 hour 45 minutes before
NYZ032-033-038>043-047>054-VTZ013-014-060300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1010 PM EDT WED JUN 5 2002
...THE THREAT OF SEVERE WEATHER HAS DIMINISHED...
THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE
WEATHER HAS ENDED ACROSS THE GREATER CAPITAL DISTRICT...MOHAWK
VALLEY...NORTHERN CATSKILLS...SOUTHERN VERMONT AND THE WESTERN
ADIRONDACKS. THUNDERSTORMS ARE STILL POSSIBLE UNTIL AROUND MIDNIGHT
BUT ARE NOT EXPECTED TO APPROACH SEVERE LIMITS.
SOUTH AND EAST OF THE CAPITAL DISTRICT...LOCALLY STRONG TO SEVERE
THUNDERSTORMS ARE STILL POSSIBLE UNTIL AROUND MIDNIGHT.
Special weather statement, Jun 5, 9:34 PM EST, 1 hour 21 minutes before
NYZ060-061-063>066-060315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 PM EDT WED JUN 5 2002
...A STRONG THUNDERSTORM IN COLUMBIA...ULSTER AND DUTCHESS
COUNTIES...
AT 1034 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
JUST NORTHEAST OF LAKE KATRINE...OR 5 MILES SOUTH OF
SAUGERTIES...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
CLERMONT AT 1040 PM EDT...
LIVINGSTON AT 1050 PM EDT...
PINE PLAINS AT 1055 PM EDT...
COPAKE AT 1115 PM EDT...
Local storm report, Jun 5, 10:07 PM EST, 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1105PM WED JUN 05 2002
#1 0000001 000
CADM WLSR QHQT QTRF QFLD CSAP CPAP
01144 FILE 28 SIDNEY STATE POLICE JUN 05-02
TO SP ALBANY
ROAD CLOSING - STATE ROUTE 235 - T/COVENTRY - CHENANGO COUNTY
HEAVY RAINS CAUSED DAMAGE TO THE WYLIE BROOK CULVERT, UNDERMINING STATE ROUTE
235. NEW YORK STATE DOT ON SCENE TO PROVIDE TRAFFIC CONTROL. UNABLE TO
ASSESS DAMAGE OR ESTIMATE RE-OPENING TIME/DATE UNTIL WATER RESIDES
APPROXIMATELY 3.5 MILES OF STATE ROUTE 235 IS CLOSED. FROM COUNTY ROUTE 30
(LONG HILL RD) SOUTH TO DAVEY ROAD, TOWN OF COVENTRY, CHENANGO COUNTY
AUTH MAJOR WILLIAM J FOLEY CORNELL
OPER - RENDO,DOROTHY M 2305Local storm report, Jun 5, 10:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1121 PM EDT WED JUN 05 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MALTA NY WIND DAMAGE
06/05/02 SARATOGA TREES AND WIRES DOWN
0745 PM MALTA RIDGE NY WIND DAMAGE
06/05/02 SARATOGA TREE BLOWN OFF HOUSE (FROM
CHANNEL 13)
0759 PM CARLISLE NY 1 INCH HAIL
06/05/02 SCHOHARIE
0800 PM MALTA NY .75 INCH HAIL
06/05/02 SARATOGA
0800 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0800 PM SCHENECTADY NY WIND DAMAGE
06/05/02 SCHENECTADY TREES DOWN
0800 PM AMSTERDAM NY WIND DAMAGE
06/05/02 MONTGOMERY ROOF BLOWN OFF HOUSE.
0810 PM ROUND LAKE NY WIND DAMAGE
06/05/02 SARATOGA TREES DOWN
0810 PM ROUND LAKE NY TORNADO
06/05/02 SARATOGA POSSIBLE TORNADO ROUND
LAKE TO STILLWATER BETWEEN
810 AND 815 PM. WILL BE
INVESTIGATED THURSDAY BY
NWS.
0815 PM COLONIE NY WIND DAMAGE
06/05/02 ALBANY TREES AND POWER LINES DOWN
0815 PM CAMBRIDGE NY WIND DAMAGE
06/05/02 WASHINGTON TREES DOWN
0815 PM STILLWATER NY .75 INCH HAIL
06/05/02 SARATOGA
0830 PM CHARLOTTEVILLE NY WIND DAMAGE
06/05/02 SCHOHARIE TRESS AND POWER LINES DOWN
0835 PM VOORHEESVILLE NY 1 INCH HAIL
06/05/02 ALBANY
0845 PM EASTON NY WIND DAMAGE
06/05/02 WASHINGTON WIRES DOWN
0845 PM COBLESKILL NY WIND DAMAGE
06/05/02 SCHOHARIE TREES DOWN
0904 PM HOOSICK NY WIND DAMAGE
06/05/02 RENSSELAER TREES DOWN - ALSO NORTH
HOOSICK
0910 PM NORTH BENNINGTON VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWN
0920 PM NORTH ADAMS MA WIND DAMAGE
06/05/02 BERKSHIRE TREES DOWN
0920 PM ALTAMONT NY WIND DAMAGE
06/05/02 ALBANY TREES DOWN
0930 PM POWNAL VT WIND DAMAGE
06/05/02 BENNINGTON TREES DOWN
0940 PM STOCKPORT NY 2 INCH HAIL
06/05/02 COLUMBIA
1000 PM KINDERHOOK NY WIND DAMAGE
06/05/02 COLUMBIA TREES AND POWER LINES DOWN
- ALSO IN STOCKPORTTornado, Litchfield
- When
- June 5, 10:55 PM EST to 11:00 PM EST
- Where
- Litchfield County, Salisbury
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.983, -73.417
Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. As the line of storms moved into Litchfield County, one cell became tornadic. A thunderstorm cell spawned a tornado, 2.5 miles north of Salisbury. There were two distinct touchdowns. The damage was reported by the general public and was investigated by National Weather Service meteorologist. It exclusively consisted of tree damage. The first touchdown, with a 100 yard-wide swath and a 0.5 mile path length took out a large area of trees, in a herringbone pattern, including many large oak trees up to 20 inches in diameter. The winds were estimated at 110 mph. The twister apparently lifted off the ground, then about a quarter mile east and a little south from the first path, the twister touched down again and knocked down another bunch of oak trees up to a foot in diameter, more indicative of F0 damage .The wind with this touchdown was estimated around 70 mph. The tornado destroyed a total of about 2 acres of healthy mature forest but no injuries or damage to structures was noted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Vermont, June 5, 2002$108,000 · F2 · 4 events
- Flash Flood and Hail in Pennsylvania, June 5 to 6, 20025 injured · $241,000 · 0.88 in hail · 15 events
- Hail and Damaging Winds in New York, June 5, 2002$445,000 · 2 in hail · 21 events
- Tornado and Hail in Pennsylvania, June 5, 2002$250,000 · F1 · 6 events
- Hail and Damaging Winds in Ohio, June 5, 2002$299,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Maryland, June 5, 20023 injured · $110,000 · 1.5 in hail · 9 events
- Flooding and Hail in Georgia, June 5, 20022 injured · $71,000 · 0.75 in hail · 11 events
- Tornado in Florida, June 5, 2002$150,000 · F0 · 1 event
- Damaging Wind in New York, June 5, 2002$150,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Virginia, June 5, 2002$69,000 · 1.75 in hail · 12 events
- Lightning Strike in North Carolina, June 5, 2002$100,000 · 1 event
- Flooding and Hail in Ohio, June 5, 2002$28,000 · 1.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306185.